Maine, 2011

Hail and Damaging Winds in Maine, July 26, 2011

July 26, 2011 · NWS GYX · 6 events in 3 counties and zones

A strong upper level trough was digging into New England on the afternoon of July 26th with an associated cold front approaching the region. Instability was marginal with CAPE's of 1000 j/kg or less generally pooled ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A strong upper level trough was digging into New England on the afternoon of July 26th with an associated cold front approaching the region. Instability was marginal with CAPE's of 1000 j/kg or less generally pooled ahead of the front. However... dynamics associated with the shortwave and moderate to strong low level shear produced numerous severe cells with large hail and damaging winds. In addition ...heavy rain with some of these storms resulted in flash flooding and road washouts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 26, 3:49 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 26, 3:49 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
449 PM EDT TUE JUL 26 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS EVENING AND TONIGHT...WITH
SHOWERS AND THUNDERSTORMS AHEAD OF IT. HIGH PRESSURE WILL BEGIN TO
BUILD INTO THE AREA FROM THE WEST ON WEDNESDAY. HIGH PRESSURE WILL
MOVE EAST OF THE AREA THURSDAY. A WARM FRONT WILL APPROACH
THURSDAY NIGHT AND MOVE THROUGH FRIDAY. A COLD FRONT WILL CROSS
THE REGION SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WILL UPDATE TO INPUT THE LATEST OBSERVED DATA. MAIN CHANGE WAS TO
ADJUST THE CHC OF PRCP THRU THIS EVENING BASED ON RADAR MOSAIC LOOP.
WILL CONT TO MENTION ISOLD SVR TSTMS WITH SVR TSTM WATCHES STILL
IN EFFECT.

PREVIOUS DISCUSSION...
UPPER TROUGH AND ASSOCIATED SURFACE FRONT WILL CROSS THE AREA
TONIGHT...WITH SHOWERS AND THUNDERSTORMS AHEAD OF IT. SOME STORMS
COULD BE SEVERE ESPECIALLY ACROSS NEW HAMPSHIRE AND NORTHWEST
MAINE. WIND SHEAR IS STRONG ENOUGH TO SUPPORT SUPERCELLS...AND LOW
LEVEL DIRECTIONAL SHEAR ALSO INDICATES THAT TORNADOES MAY BE
POSSIBLE WITHIN ANY SUPERCELLS THAT DO DEVELOP. HOWEVER...THE
BIGGEST THREAT WILL BE DAMAGING WINDS AND SOME LARGE HAIL.

STORMS SHOULD CLEAR THE AREA LATE THIS EVENING OR EARLY TOMORROW
MORNING. COULD SEE SOME PATCHY FOG AFTER THE RAIN MOVES OUT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE TRIES TO BUILD IN FROM THE WEST ON WEDNESDAY...WITH
GENERALLY DRIER CONDITIONS EXPECTED. HOWEVER...CONTINUED CYCLONIC
FLOW AROUND THE DEPARTING LOW AND LINGERING MOISTURE COULD LEAD TO
SOME POP UP SHOWERS ESPECIALLY IN THE MOUNTAINS DURING THE
AFTERNOON. TEMPERATURES WILL REACH THE 70S AND 80S. ANY SHOWERS
SHOULD COME TO AN END WITH THE LOSS OF DAYTIME HEATING...LEADING
TO A CALM AND CLEAR NIGHT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
NO SIGNIFICANT CHANGES TO LARGE SCALE 500MB PATTERN IN THE
EXTENDED AS LARGE RIDGE REMAINS OVER SOUTHERN 2/3 OF THE
CONUS...WITH JET RUNNING ALONG THE NORTHERN TIER OF THE UNITED
STATES THROUGH THE WEEKEND.

ONE WEAK WAVE LOOKS TO MOVE THROUGH THE ZONAL 500MB FLOW LATE THU
INTO FRI...AND WILL BRING WITH A CHANCE OF SHOWERS/THUNDERSTORMS
MAINLY THURSDAY NIGHT INTO FRIDAY. HIGH PRESSURE WILL BUILD IN SATURDAY.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY NIGHT/...THUNDERSTORMS ARE POSSIBLE AT
ALL TAF SITES THRU THIS EVENING. ALSO COULD SEE FOG DEVELOPING
LATE TNGT AND LASTING INTO EARLY TOMORROW MORNING AFTER THE RAIN
DEPARTS. OTHERWISE VFR CONDITIONS EXPECTED.

LONG TERM...SHRA/TSRA POSSIBLE THU NIGHT INTO FRI.

&&

.MARINE...
SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...LIGHT WINDS AND
SEAS EXPECTED THRU THE SHORT TERM AS A CD FNT MOVES THRU TNGT
FOLLOWED BY HIGH PRES WEDNESDAY AND WEDNESDAY NGT. THE FNT WILL
PRODUCE SCT TSTMS WITH ISOLD TSTMS POSSIBLY PRODUCING GUSTY
WINDS, HAIL AND HEAVY RAIN THIS EVENING.

LONG TERM...NO FLAGS EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 26, 3:54 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
454 PM EDT TUE JUL 26 2011

NHZ001>003-005-007-272100-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-SOUTHERN GRAFTON-
SULLIVAN-
454 PM EDT TUE JUL 26 2011

...SEVERE THUNDERSTORM WATCH 686 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE ACROSS NEW HAMPSHIRE AND WESTERN MAINE THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007>009-012>014-018>021-023-024-NHZ004-006-008>010-013-014-272100-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-COASTAL YORK-
COASTAL CUMBERLAND-NORTHERN CARROLL-SOUTHERN CARROLL-MERRIMACK-
BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
454 PM EDT TUE JUL 26 2011

...SEVERE THUNDERSTORM WATCH 687 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE ACROSS NEW HAMPSHIRE AND WESTERN MAINE THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ022-025>028-272100-
INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
454 PM EDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WITH GUSTY WINDS AND HAIL ARE POSSIBLE
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-272100-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
454 PM EDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Jul 26, 2:03 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
303 PM EDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             MEREDITH                43.66N  71.50W
07/26/2011  E0.75 INCH       BELKNAP            NH   PUBLIC

            TIME ESTIMATED

&&

EVENT NUMBER GYX1100301

KIMBLE
Local storm report, Jul 26, 2:05 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             MEREDITH                43.66N  71.50W
07/26/2011  E1.00 INCH       BELKNAP            NH   PUBLIC

            TIME ESTIMATED

&&

EVENT NUMBER GYX1100302

KIMBLE
Local storm report, Jul 26, 2:06 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
306 PM EDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 NE GILFORD            43.57N  71.38W
07/26/2011  E1.00 INCH       BELKNAP            NH   TRAINED SPOTTER

&&

CORRECTED LOCATION

EVENT NUMBER GYX1100300

MC
Special weather statement, Jul 26, 2:35 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
335 PM EDT TUE JUL 26 2011

NHZ005-007-262015-
SOUTHERN GRAFTON-SULLIVAN-
335 PM EDT TUE JUL 26 2011

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND GRAFTON
COUNTY THROUGH 415 PM EDT...

AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF PLAINFIELD...OR
ABOUT 9 MILES NORTH OF CLAREMONT...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PLAINFIELD...CORNISH...
CORNISH FLAT...MERIDEN...LEBANON...GRANTHAM...CROYDON...ENFIELD...
SPRINGFIELD AND CARDIGAN MOUNTAIN STATE PARK THROUGH 415 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4348 7239 4352 7240 4354 7239 4357 7239
      4360 7234 4362 7234 4363 7233 4378 7183
      4346 7199 4341 7241

MC
Special weather statement, Jul 26, 3:38 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
438 PM EDT TUE JUL 26 2011

MEZ018-NHZ006-009-010-262130-
BELKNAP-INTERIOR YORK-SOUTHERN CARROLL-STRAFFORD-
438 PM EDT TUE JUL 26 2011

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...CARROLL COUNTY AND YORK COUNTY THROUGH 530 PM EDT...

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH OF MIRROR
LAKE...OR ABOUT 9 MILES EAST OF LACONIA...MOVING EAST AT 25 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MIRROR LAKE...EAST ALTON...BRIDGEWATER...WOLFEBORO...WENTWORTH STATE
PARK...OSSIPEE...BROOKFIELD...WAKEFIELD...WEST NEWFIELD AND ACTON
THROUGH 530 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4373 7086 4349 7082 4347 7134 4365 7137

MC
Local storm report, Jul 26, 4:02 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
502 PM EDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     GRAFTON                 43.56N  71.94W
07/26/2011                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN ON WIRES GRAFTON ORANGE LINE

&&

EVENT NUMBER GYX1100303

MC

The radar

The Portland,ME radar (KGYX), 66 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, York

When
July 26, 4:45 PM EST to 4:48 PM EST
Where
York County, 0.5 mi E of Acton
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
43.530, -70.910

A thunderstorm produced .75 inch hail in Acton.

Thunderstorm Wind, Oxford

When
July 26, 5:05 PM EST to 5:10 PM EST
Where
Oxford County, 0.99 mi E of Milton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.450, -70.630

A severe thunderstorm downed trees on Gully Oven Road in Milton.

Thunderstorm Wind, Oxford

When
July 26, 5:42 PM EST to 5:45 PM EST
Where
Oxford County, 2 mi WSW of Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.369, -70.387

A severe thunderstorm downed trees on Route 219 and 140 near Hartford.

Hail, Franklin

When
July 26, 5:45 PM EST to 5:48 PM EST
Where
Franklin County, 2 mi SW of Rangeley
Measured
1.25 in hail
Reported by
Public
Coordinates
44.950, -70.659

A severe thunderstorm produced 1.25 inch hail near Rangely.

Thunderstorm Wind, Franklin

When
July 26, 6:25 PM EST to 6:28 PM EST
Where
Franklin County, Weld
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.700, -70.420

A severe thunderstorm downed numerous trees in Weld.

Thunderstorm Wind, Franklin

When
July 26, 6:30 PM EST to 6:34 PM EST
Where
Franklin County, Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
44.620, -70.470

A severe thunderstorm produced an estimated gust of 60 mph in Carthage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337417, 337423, 337419, 337418, 337422, 337421.